Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Bulletin of the American Mathematical Society
Bulletin of the American Mathematical Society
ISSN 1088-9485(online) ISSN 0273-0979(print)

 

A 250-year argument: Belief, behavior, and the bootstrap


Author: Bradley Efron
Journal: Bull. Amer. Math. Soc. 50 (2013), 129-146
MSC (2010): Primary 97K70
Published electronically: April 25, 2012
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The year 2013 marks the 250th anniversary of Bayes rule, one of the two fundamental inferential principles of mathematical statistics. The rule has been influential over the entire period--and controversial over most of it. Its reliance on prior beliefs has been challenged by frequentism, which focuses instead on the behavior of specific estimates and tests under repeated use. Twentieth-century statistics was overwhelmingly behavioristic, especially in applications, but the twenty-first century has seen a resurgence of Bayesianism. Some simple examples are used to show what's at stake in the argument. The bootstrap, a computer-intensive inference machine, helps connect Bayesian and frequentist practice, leading finally to an empirical Bayes example of collaboration between the two philosophies.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (2010): 97K70

Retrieve articles in all journals with MSC (2010): 97K70


Additional Information

Bradley Efron
Affiliation: Department of Statistics, 390 Serra Mall, Stanford, California 94305-4065
Email: brad@stat.stanford.edu

DOI: http://dx.doi.org/10.1090/S0273-0979-2012-01374-5
PII: S 0273-0979(2012)01374-5
Received by editor(s): February 8, 2012
Received by editor(s) in revised form: February 10, 2012
Published electronically: April 25, 2012
Additional Notes: The author’s work in supported in part by NIH grant 8R37 EB002784.
Article copyright: © Copyright 2012 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.